Texas, 2015

Flood and Hail in Texas, June 12, 2015

June 12, 2015 · NWS LUB · 16 events in 11 counties and zones

Several slow-moving severe thunderstorms, including supercells, erupted this afternoon from Parmer County south to Yoakum County along a dryline before spreading east over the remainder of the South Plains through late evening. Many of these storms produced large hail, downburst winds and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$751,000
Crop damage
$4.5 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Several slow-moving severe thunderstorms, including supercells, erupted this afternoon from Parmer County south to Yoakum County along a dryline before spreading east over the remainder of the South Plains through late evening. Many of these storms produced large hail, downburst winds and heavy rainfall. An initial supercell near Muleshoe later morphed into an intense cluster of storms that produced destructive downbursts in portions of Hale County. The worst of these winds toppled two semi-trucks traveling on Interstate 27 causing minor injuries to one of the drivers. Swaths of heavy rain also accompanied many of these storms resulting in flooded roads and fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 12, 2:38 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 12, 2:38 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT FRI JUN 12 2015

.SHORT TERM...
...SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL TAKE PLACE THIS
AFTERNOON AND EVENING WITH THE HEAVY RAIN THREAT CONTINUING INTO
TONIGHT...

AS OF 215 PM...RADAR DATA SHOWING ECHOES DEVELOPING ACROSS PARMER
AND NORTHERN BAILEY COUNTIES RIGHT WHERE A SURFACE TROUGH AND
RESIDUAL OUTFLOW BOUNDARY FROM THIS MORNING LAY IN CONJUNCTION WITH
A DRYLINE. SATELLITE IMAGERY CONTINUES TO DEPICT AN AGITATED CUMULUS
FIELD STRETCHING FROM HERE SOUTH TO HOBBS AS AN UPPER JET STREAK AND
UPPER LOW ANCHORED OVER NORTHERN KANSAS PROVIDE LARGE SCALE FORCING
FOR ASCENT. A FRONTAL BOUNDARY NORTH OF AMARILLO MAY ALSO COME INTO
PLAY AS IT REMAINS NEARLY STATIONARY OR SAGS SOUTHWARD.

TEMPERATURES IN THE 80S AND DEWPOINTS IN THE 60S HAVE LED TO AN AXIS
OF SBCAPE OF UP TO 3500 J/KG AS 0-6 KM SHEAR INCREASES TO 30-40
KNOTS. DISCRETE CELLS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING
LARGE HAIL...POSSIBLY TO THE SIZE OF TENNIS BALLS...AS WELL AS
TORNADOES AS 0-1 KM HELICITY INCREASES TO 50-100 M2/S2 WITH FAIRLY
LOW LCLS OF 2500-3500 FEET. SHOULD SEE THE PRIMARY THREAT SHIFT TO
DAMAGING DOWNBURST WINDS THIS EVENING AS CELLS CONGEAL INTO A
COMPLEX/LINE WITH TIME MOVING FROM WEST TO EAST. HEAVY RAIN AND
LOCALIZED FLOODING WILL ALSO BE A CONCERN...ESPECIALLY WITH DISCRETE
RIGHT MOVING STORMS THIS AFTERNOON ONLY TREKKING EAST AROUND 10
KNOTS.

WHILE THIS INITIAL LINE OF STORMS WILL PUSH EAST OF THE ROLLING
PLAINS THIS EVENING...ADDITIONAL DEVELOPMENT TONIGHT WILL BE DRIVEN
BY ONSET OF A NOCTURNAL LOW LEVEL JET RIDING ATOP RESIDUAL COLD
POOLS AND ASSOCIATED OUTFLOW BOUNDARIES. THIS WILL BE THE POINT AT
WHICH HEAVY RAINFALL AND POTENTIAL FLOODING MAY BECOME A MUCH LARGER
ISSUE WITH STORMS REGENERATING UPSTREAM OVER PREVIOUSLY RAINED ON
LOCALES.

WILL CLOSELY MONITOR THIS TREND THROUGH THE WEEKEND FOR POSSIBLE
FLOOD HEADLINES AS MULTIPLE ROUNDS OF STORMS MOVE ACROSS THE SOUTH
PLAINS REGION. NOT EXPECTING WIDESPREAD SEVERE WEATHER OR HEAVY RAIN
AT THIS POINT SATURDAY AS OVERNIGHT/EARLY MORNING ACTIVITY WILL
DICTATE INSTABILITY ALONG WITH A LACK OF ANY PRONOUNCED UPPER
FORCING FOR ASCENT DURING THE DAY. NONETHELESS...A VERY MOIST
AIRMASS AND CYCLONIC FLOW ALOFT WILL WARRANT MENTION OF SCATTERED
STORMS THROUGH THE DAY WITH REFINEMENT COMING LATER AFTER EVALUATING
WHAT PLAYS OUT OVERNIGHT INTO TOMORROW MORNING.

.LONG TERM...
THE PRIMARY CONCERNS REMAIN THE POTENTIAL FOR SEVERE STORMS
SATURDAY EVENING...AND THE POTENTIAL FOR HEAVY RAIN THROUGH
MONDAY.

A SERIES OF SHORTWAVE TROUGHS WILL ROTATE THROUGH A BROAD TROUGH
SLOWLY MOVING ACROSS THE WESTERN AND CENTRAL CONUS THROUGH MONDAY.
A SHORTWAVE COMING THROUGH SATURDAY NIGHT WILL MAINTAIN HIGH
THUNDER CHANCES OVERNIGHT...ESPECIALLY ACROSS THE FAR SRN TX
PANHANDLE AND NRN PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS.
T-STORM ACTIVITY MAY BECOME ORGANIZED INTO ONE OR TWO MCS...WHICH
WILL BRING THREATS OF HEAVY RAINFALL AND PERHAPS SEVERE WIND
GUSTS. THE FORECAST FOR SUNDAY WILL DEPEND ON THE EVOLUTION OF THE
STORMS OVERNIGHT. THE ATMOSPHERE MAY BE STABILIZED MOST OF THE DAY
BEFORE THE NEXT SHORTWAVE APPROACHES LATE. NWP SUGGESTS THAT STORM
ACTIVITY WILL BLOSSOM SUNDAY EVENING DUE TO THE LIFT FROM THE
PASSING WAVE...AND WE MAY SEE A REPEAT OF THE THREAT FOR HEAVY
RAIN SUNDAY NIGHT INTO EARLY MONDAY MORNING.

A COLD FRONT MAY SAG INTO OUR AREA ON MONDAY INTO TUESDAY AND
KEEP T-STORM CHANCES GOING DESPITE RIDGING TRYING TO BUILD IN
FROM THE WEST. STARTING WEDNESDAY...THE LATEST MEDIUM-RANGE
GUIDANCE SUGGESTS THAT SUBTROPICAL RIDGES WILL EXPAND FROM WEST
AND EAST ACROSS THE SRN CONUS AND THE JET STREAM WILL SHIFT TO THE
NORTH. HOWEVER...A WEAKNESS BETWEEN THESE RIDGES MAY PERSIST
ACROSS TX AND NM...WHICH COULD LEAD TO ADDITIONAL PRECIP CHANCES
MID TO LATE WEEK....WITH AMPLE MOISTURE EXPECTED TO RESIDE ACROSS
THE REGION.

TEMPS SHOULD BE COOLER THAN AVERAGE THROUGH TUESDAY...WITH A
WARMING TREND STARTING WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  82  61  83 /  40  50  60  40
TULIA         64  81  63  82 /  60  50  60  40
PLAINVIEW     64  82  64  83 /  60  50  70  30
LEVELLAND     66  84  64  87 /  50  40  60  40
LUBBOCK       65  84  66  85 /  60  50  60  30
DENVER CITY   67  89  64  90 /  40  40  40  30
BROWNFIELD    68  88  65  88 /  40  50  50  40
CHILDRESS     69  85  67  87 / 100  60  60  40
SPUR          68  86  66  87 / 100  50  40  30
ASPERMONT     71  89  69  91 /  90  40  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/33
Hazardous weather outlook, Jun 12, 10:46 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 AM CDT FRI JUN 12 2015

TXZ021>044-131700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1146 AM CDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP
THIS AFTERNOON ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST
PANHANDLE BEFORE MATURING INTO A SQUALL LINE THIS EVENING
GENERALLY EAST OF THE CAPROCK ESCARPMENT. STRONG INSTABILITY AND
SUFFICIENT WIND SHEAR WILL ALLOW FOR SOME STORMS TO BECOME
SUPERCELLS. VERY LARGE HAIL TO TENNIS BALL SIZE...DOWNBURST WINDS
AROUND 75 MPH AND SOME FLOODING WILL ALL BE POSSIBLE.
ADDITIONALLY...THERE WILL BE A TORNADIC THREAT WITH ANY SUPERCELLS
THAT DEVELOP NEAR OR ALONG A FRONTAL BOUNDARY MOVING WEST TO EAST
ACROSS OUR AREA LATER THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED SEVERE STORMS MAY BE POSSIBLE AGAIN SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT. CHANCES FOR THUNDERSTORMS WILL CONTINUE
THROUGH MUCH OF NEXT WEEK BUT IT REMAINS TOO EARLY TO TELL IF
SEVERE WEATHER WILL OCCUR BEYOND SATURDAY. HOWEVER...LOCALLY
HEAVY RAINFALL COULD DEVELOP RESULTING IN THE POSSIBILITY OF
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON THROUGH
TONIGHT.

In the hours before

Local storm report, Jun 12, 2:25 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     WALL CLOUD       MULESHOE                34.23N 102.73W
06/12/2015                   BAILEY             TX   FIRE DEPT/RESCUE

            LOOKING EAST AT STORM APPROACHING PROGRESS

&&

EVENT NUMBER LUB1500273

JGD

The radar

The Cannon AFB radar (KFDX), 93 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind, 1 funnel cloud, 1 flood. Local standard time, as filed.

Hail, Bailey

When
June 12, 3:02 PM CST
Where
Bailey County, 0.69 mi N of Muleshoe
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
34.230, -102.730

Law enforcement estimated hail to 1.5 inches in diameter in Muleshoe. Damage was unknown.

Hail, Yoakum

When
June 12, 3:06 PM CST
Where
Yoakum County, 6.21 mi SE of Bronco
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
33.190, -102.970

A HAM radio spotter estimated tennis ball size hail. Damage was unknown.

Thunderstorm Wind, Castro

When
June 12, 3:35 PM CST
Where
Castro County, 1.71 mi E of Dimmitt Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.570, -102.290

Measured by a Texas Tech University West Texas mesonet.

Hail, Hockley

When
June 12, 4:28 PM CST
Where
Hockley County, 0.9 mi NE of Sundown
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.460, -102.490

A storm spotter estimated ping pong ball size hail. Damage was unknown.

Hail, Lamb

When
June 12, 4:35 PM CST
Where
Lamb County, 5.85 mi ENE of Amherst
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.060, -102.330

Quarter size hail was measured by a HAM radio spotter. No damage was noted.

Thunderstorm Wind, Lamb

When
June 12, 4:45 PM CST
Where
Lamb County, 4.18 mi N of Hart Camp
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.090, -102.140

Measured by a Texas Tech University West Texas mesonet.

Hail, Cochran

When
June 12, 4:47 PM CST
Where
Cochran County, 6.25 mi S of Whiteface
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.510, -102.610

The Cochran County emergency manager estimated 1.5 inch hailstones at FM Roads 1780 and 1585. Damage was unknown.

Thunderstorm Wind, Lamb

When
June 12, 4:56 PM CST
Where
Lamb County, 0.9 mi NE of Spade
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.930, -102.140

Estimated by a HAM radio spotter. Multiple gustnadoes were also observed.

Thunderstorm Wind, Hale

When
June 12, 5:13 PM CST to 5:30 PM CST
Where
Hale County, 3.1 mi SSW of Boone to 8.69 mi SE of Plainview
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$500,000
Crop damage
$2.0 million
Reported by
Law Enforcement
Coordinates
34.188, -101.839

A particularly intense series of downbursts with winds from 60 to 80 mph traveled east-southeast from about five miles west of Plainview to three miles west-southwest of Aiken. These winds created swaths of damage consisting of siding and roofing blown from homes, downed power poles estimated at nearly 50 in total across northern Hale County, dozens of downed trees, and even two semi-trucks toppled on Interstate 27. One driver suffered minor injuries and required treatment at a hospital. A broadcast media's weather station four miles south of Plainview recorded a peak gust to 73 mph at 513 PM and a Texas Tech University West Texas mesonet one mile south of Plainview registered a peak gust to 65 mph at 525 PM. Law enforcement estimated gusts as high as 80 mph at times when the semi-trucks were blown over. The number of downed power poles along Interstate 27 forced the closure of all lanes for six hours until utility crews could complete the necessary repairs.

Thunderstorm Wind, Floyd

When
June 12, 5:32 PM CST
Where
Floyd County, 3.25 mi NNW of Aiken
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.170, -101.530

The same series of downbursts that created damage earlier in Hale County continued eastward into northwest Floyd County before dissipating. A storm spotter observed shingles blown off a roof north of Aiken.

Hail, Hockley

When
June 12, 6:00 PM CST to 6:10 PM CST
Where
Hockley County, 1.21 mi NE of Ropesville to 2.32 mi N of Busterville
Measured
2.75 in hail
Property damage
$200,000
Reported by
Storm Chaser
Coordinates
33.433, -102.136

An intense and slow-moving supercell thunderstorm created large hail ranging between ping pong balls and baseballs northeast of Ropesville along Highway 62. Dozens of vehicles stopped along the highway suffered broken windows and body damage.

Funnel Cloud, Terry

When
June 12, 6:30 PM CST
Where
Terry County, 6.4 mi ENE of Meadow
Reported by
NWS Employee
Coordinates
33.370, -102.100

Two NWS employees observed a tapered funnel cloud one-third of the way to the ground for about 20 seconds. This funnel developed just as a low-level mesocyclone tightened before becoming undercut by strong outflow from a left-moving supercell to its south.

Hail, Lynn

When
June 12, 6:36 PM CST
Where
Lynn County, 2.41 mi WNW of New Home
Measured
1 in hail
Property damage
$50,000
Reported by
NWS Employee
Coordinates
33.330, -101.960

Hail of quarter to ping pong ball size was estimated by NWS employees along County Road 211. About 50 vehicles parked outdoors at a nearby wedding reception received minor hail damage.

Flood, Lynn

When
June 12, 6:40 PM CST to 9:00 PM CST
Where
Lynn County, 3.11 mi N of Lakeview to 9.22 mi WNW of Wilson
Cause
Heavy Rain
Crop damage
$2.5 million
Reported by
NWS Employee
Coordinates
33.374, -102.040

Hail, Lubbock

When
June 12, 6:51 PM CST to 6:55 PM CST
Where
Lubbock County, 0.9 mi SW of Reese Vlg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.590, -102.030

A trained spotter estimated hail from quarter to golf ball size at Reese Center. Damage was unknown.

Thunderstorm Wind, Lubbock

When
June 12, 7:06 PM CST
Where
Lubbock County, 3.46 mi W of Lubbock Airpark
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.480, -101.880

Estimated by an NWS employee at home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571637, 571638, 571639, 571641, 571642, 571643, 571644, 571645, 571646, 571655, 571656, 571658, 571659, 571663, 571660, 571662.